Colorado, 2008

Flash Flooding and Damaging Winds in Colorado, August 6 to 8, 2008

August 6 to 8, 2008 · NWS GLD · 6 events in 3 counties and zones

A large area of rain and embedded thunderstorms moved slowly across extreme eastern Colorado into western Kansas during the overnight hours. Rainfall reports of 4-6 inches were common across Yuma, Kit Carson and Cheyenne counties in Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A large area of rain and embedded thunderstorms moved slowly across extreme eastern Colorado into western Kansas during the overnight hours. Rainfall reports of 4-6 inches were common across Yuma, Kit Carson and Cheyenne counties in Colorado. Many county roads were closed or impassible in Yuma county for 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 6, 1:00 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 6, 1:00 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT WED AUG 6 2008

.SHORT TERM... (TONIGHT - SATURDAY)
200 PM MDT WED AUG 6 2008

FORECAST PROBLEM WILL BE PRECIPITATION EVENT TONIGHT AND INTO
THURSDAY. UPPER RIDGE ALOFT YIELDING NEARLY CALM 0-6KM MEAN WINDS
AND SLOW STORM MOTIONS. SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
SOUTHEAST COLORADO AND HIGH PRESSURE BUILDING IN OVER
NEBRASKA...RESULTING IN MOIST SOUTHEASTERLY SURFACE WINDS.
PRECIPITABLE WATER VALUES ARE NEARLY 2 STANDARD DEVIATIONS ABOVE
NORMAL. THIS IS MORE OR LESS A CLASSIC SET UP FOR HEAVY RAIN ON THE
HIGH PLAINS. LIFT WILL BE PROVIDED BY SHORTWAVE COMING OUT OF
COLORADO...AS WELL AS MID LEVEL CONVERGENCE ASSOCIATED WITH
REINFORCING BACK DOOR FRONT COMING OUT OF CENTRAL NEBRASKA. THE
CONVERGENCE AXIS AT 310K SETS UP THIS EVENING FROM YUMA TO GOVE AND
REMAINS STATIONARY OR PERHAPS DRIFTS SOUTHWEST THROUGH THE NIGHT.
THIS SHOULD BE THE AXIS OF HEAVIEST RAINFALL THROUGH THE OVERNIGHT
HOURS.

RAIN WILL GRADUALLY END FROM NORTH TO SOUTH DURING THE DAY ON
THURSDAY. HEAVY RAIN WILL CONTINUE TO BE POSSIBLE AS THE SYNOPTIC
SITUATION CHANGES VERY LITTLE. TEMPERATURES SHOULD GO NOWHERE
PARTICULARLY IN THE SOUTHWEST HALF AND WENT WITH LOWEST GFS ENSEMBLE
MEMBER FOR HIGHS.

DURING THE REMAINDER OF THE SHORT TERM PERIOD...UPPER RIDGE WILL
AMPLIFY OVER THE GREAT BASIN WITH RIDGE AXIS FORECAST JUST WEST OF
THE ROCKIES. HOWEVER THERE ARE SOME WEAK EMBEDDED SHORTWAVE TROUGHS
FORECAST TO RIDE OVER THE RIDGE. MOISTURE WILL BEGIN TO BE A PROBLEM
AS IT IS GRADUALLY RESTRICTED TO AREAS CLOSER TO THE FRONT
RANGE...BUT APPEARS TO BE SOME RESIDUAL MOISTURE IN THE SOUTHWEST
ZONES ON FRIDAY TO WARRANT LOW POPS. STRONGER SHORTWAVE PROGGED FOR
SATURDAY...AND STORMS LIKELY TO INITIATE ON THE FRONT RANGE WITH
DAYTIME HEATING...MIGRATING EASTWARD SATURDAY NIGHT WITH THE AID OF
THE UPPER SHORTWAVE.

.LONG TERM... (SUNDAY - WEDNESDAY)
200 PM MDT WED AUG 6 2008

MAIN UPPER FEATURES WILL BE A LOW NEAR HUDSON BAY IN CANADA AND
RIDGE NEAR THE FOUR CORNERS...BOTH OF WHICH WILL BE NEARLY
STATIONARY THIS PERIOD. NORTHWEST FLOW WILL EXIST BETWEEN THEM
GENERALLY OVER THE NORTHERN PLAINS. NO DOUBT SEVERAL SHORTWAVE
TROUGHS WILL MOVE THROUGH THAT NORTHWEST FLOW...AND BRING A CHANCE
OF CONVECTION TO THE AREA. BETTER CHANCES CERTAINLY WILL BE TO THE
NORTH...BUT APPEARS WILL BE CLOSE ENOUGH TO THE NORTHWEST FLOW TO
GET A PIECE OF THE LIFT ASSOCIATED WITH THE SHORTWAVES. STILL TOO
EARLY TO RESOLVE TIMING AND PLACEMENT OF BEST LIFT...SO WILL CARRY
SOME SLIGHT TO LOW CHANCE POPS. TEMPERATURES SHOULD CONTINUE TO BE
NEAR OR SLIGHTLY BELOW NORMAL IN THIS PATTERN.

24
&&

.AVIATION...
1237 PM MDT WED AUG 6 2008

FOR THE 18Z TAF CYCLE...LOW CLOUDS LINGERING OVER KMCK HAVE KEPT IFR
CONDITIONS IN PLACE THERE FOR MOST OF THIS MORNING AND WELL INTO
THIS AFTERNOON. IF CONDITIONS IMPROVE FOR KMCK...IT WILL ONLY BE
BRIEF AS SHOWERS AND THUNDERSTORMS WILL RETURN TO KMCK BEGINNING TO
WORSEN CONDITIONS AGAIN AROUND 21Z AND LASTING THROUGH AROUND 06Z.
BUT KMCK MAY ALSO HAVE SOME FOG AND REPEATED IFR CONDITIONS FROM 10Z
TO 14Z. FINALLY...AFTER 15Z...VFR CONDITIONS SHOULD RETURN TO KMCK.
FOR KGLD...VFR CONDITIONS TO START WITH THIS AFTERNOON...THEN VCTS
MOVING IN AFTER 21Z. EXPECT THUNDERSTORMS AFTER 00Z AND A DROP INTO
MVFR CONDITIONS AFTER 06Z AND LASTING THROUGH THE REMAINDER OF THE
TAF PERIOD.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 6, 9:46 AM MST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT WED AUG 6 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT WED AUG 6 2008 /1146 AM CDT WED AUG 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON AND CONTINUE THROUGH TONIGHT...SOME OF WHICH COULD
EASILY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS...CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THURSDAY BEFORE
BECOMING MORE ISOLATED THAT NIGHT. A CHANCE OF THUNDERSTORMS WILL
CONTINUE OVER MOST OF THE AREA FROM FRIDAY INTO TUESDAY. AT THIS
TIME...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH THE
MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT
ACROSS THE ENTIRE REGION.

BULLER/BLM

The radar

The Pueblo radar (KPUX), 106 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 6, 4:15 PM MST
Where
Cheyenne County, 7 mi NW of Wild Horse
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.892, -103.092

Thunderstorm winds broke 3-inch diameter tree limbs.

Thunderstorm Wind, Yuma

When
August 6, 8:00 PM MST
Where
Yuma County, 6 mi W of Vernon
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
39.930, -102.393

A possible microburst blew down a tree, breaking a window and causing damage to house siding. A chimney was also blown off a house.

Flash Flood, Yuma

When
August 7, 12:00 AM MST to August 8, 12:00 AM MST
Where
Yuma County, 3.05 mi NE of Hale to 5.32 mi SSE of Beecher Is
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.597, -102.085

Numerous county roads were closed for 24 hours due to high water associated with very heavy rainfall overnight. Rainfall reports of 4-6 inches were common, especially across SE Yuma county from Bonny Lake and Hale west to Kirk and north to Idalia. The entrance to Bonny Park was closed due to high water. Vernon reported 6.5 inches of rain, 5.5 inches fell 5 miles NNE of Hale, with 4 inches reported 10 miles east of Vernon.

Flash Flood, Yuma

When
August 7, 12:00 AM MST to August 8, 12:00 AM MST
Where
Yuma County, 4 mi S of Clarkville to 4.25 mi S of Clarkville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.322, -102.620

County Rd 52 was closed between Road L and M due to high water from heavy overnight rainfall.

Flash Flood, Cheyenne

When
August 7, 12:00 AM MST to 6:00 PM MST
Where
Cheyenne County, 8.83 mi NNE of Kit Carson to 9.11 mi NNE of Kit Carson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.894, -102.740

County Road W was impassible due to water nearly a foot deep between Rd 23 and Rd 24. The cooperative observer nearby recorded 4.2 inches of rainfall overnight.

Flash Flood, Kit Carson

When
August 7, 12:00 AM MST to 10:00 AM MST
Where
Kit Carson County, Burlington to 0.55 mi N of Burlington
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.300, -102.270

The Kit Carson county fairgrounds was completely flooded by overnight heavy rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112283, 130686, 112280, 112281, 112282, 130692.